Michigan, 2020

Damaging Winds in Michigan, July 19, 2020

July 19, 2020 · NWS GRR · 4 events in 4 counties and zones

Several trees were blown down across portions of west central lower Michigan as early morning severe storms brought wind gusts to around 60 to 65 mph. A 64 mph wind gust was measured at the Battle Creek airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Several trees were blown down across portions of west central lower Michigan as early morning severe storms brought wind gusts to around 60 to 65 mph. A 64 mph wind gust was measured at the Battle Creek airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 19, 3:44 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 19, 3:44 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
444 AM EDT Sun Jul 19 2020

LATEST UPDATE...
Mesoscale Discussion

.MESOSCALE DISCUSSION...
Issued at 444 AM EDT Sun Jul 19 2020

After talking with SPC a few minutes ago, I was told they expect
the severe storm potential to be well north of our area over the
next few hours. Part of the reason for that is the effective bulk
shear is expected to remain under 30 knots over all of our CWA but
could be as high as 45 knots over the northern parts of APX CWA.
This leads to the idea the more organized storms would be in that
area not down here.

The mixed layer cape, as of 4 am is over 2000 j/kg over the
northern 2/3 of our CWA and over 3000 j/kg north of Route 10. By
12z that is expected to decrease to around 1500 j/kg near I-96 and
to 2000 near Route 10. Also the downdraft cape is mostly under 500
j/kg in our CWA but closer to 1000 j/kg north of Route 10. All of
this supports the idea the stronger storms will be farther north
than our CWA.

Having said that it should be pointed out that the latest run of
the NAM4km (06z)did really well on the developing storms in front
of the line near GRB. It does develop a squall line of sorts by 8
am that comes through GRR, LAN, AZO, BTL, and JXN. It has wind
gusts to near 50 mph near AZO. So we will continue to monitor this
situation.

&&

.SYNOPSIS...
Issued at 327 AM EDT Sun Jul 19 2020

-Thunderstorms likely today

-Fair Weather Monday

-Stormy midweek

&&

.DISCUSSION...(Today through next Saturday)
Issued at 327 AM EDT Sun Jul 19 2020

--Thunderstorms likely today--

The timing of the convection keeps getting delayed and it now
looks like the storms will not be moving into this area until
around sunrise. There is still a considerable amount of
instability to work with but the bulk shear is for the most part
less than 20 knots. Based on our timing tool the line of storms
would now get into our northwest coast around 6 am. The latest
runs of the HRRR and ESRL HRRR show the line falling apart as it
moves onshore actually. Then more convection develops midday from
around Alma to near Holland and that convection moves east across
the rest of the area during the afternoon. It would seem if that
is how it works out what severe threat that we have would be in
the I-69 area during the afternoon.

So my thinking is the severe threat for our western and northern
counties this morning is rather low due to the lack of bulk shear.
Also having storm come through around sunrise is not a good time
for severe storms unless you have strong dynamic forcing with it
does not seem at this point we do. Even so it is not out of the
question through given the high values of instability (like mix
cape near 2000 j/kg). The more likely threat would be as I wrote
in the above paragraph, is in the I-69 area early to mid afternoon
assuming the second line of storms actually forms.

Once the cold front comes through skies will clear from west to
east, that more than likely would be in afternoon west to early
evening east. It will cool off tonight and dew points will fall
back from the mid 70s this morning to mid 50s north to lower 60s
south by tomorrow morning.

--Fair Weather Monday--

Shortwave ridging and a surface high moving overhead by afternoon
should result in a rather pleasant summer day in Southwest Lower
Michigan featuring lower dew points, cooler afternoon
temperatures (lower 80s) and winds around 10 mph.

--Stormy midweek--

The next upstream Pacific system tracks into our area in the
Tuesday into Wednesday time frame. Since the polar jet is
actually farther south with this system Wednesday (over I-96
compared to Upper Michigan today) this would suggest we do not get
into the hot air this time. It would seem to increase the risk of
more widespread convection. So I still believe most of the area
has a better chance of getting meaningful rain from the Tue/Wed
system than the one today.

Beyond that we get another shortwave ridge and cooler air but then
the upper ridge seems to come back by the next weekend, that would
bring hot air back into the region but that's not a sure thing
yet.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM EDT Sat Jul 18 2020

Dry weather will continue through around 09Z. After 09Z
early this morning a line of showers and storms will
gradually move in from the northwest. Impacts are likely
to occur with briefly gusty winds and brief reductions to
IFR possible.

The showers and storms will move off to the east by mid to
late morning with VFR conditions forecast Sunday afternoon
and evening. At this time we believe thunderstorm
redevelopment Sunday afternoon will occur just east of the
KLAN/KJXN terminals but this will need to be monitored closely.

&&

.MARINE...
Issued at 327 AM EDT Sun Jul 19 2020

We are not planning to change our headlines at this point. Our
ongoing forecast looks good in that we will have west winds behind
the front so we should see significant waves and winds in the 15
to 25 mph range behind the cold front this afternoon. Winds and
waves will let up after midnight so tomorrow should be a nice
beach day.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through this evening for MIZ037-043-050-
     056-064.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.

&&

MESOSCALE...WDM
SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...Laurens
MARINE...WDM
Hazardous weather outlook, Jul 19, 2:44 AM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
344 AM EDT Sun Jul 19 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
344 AM EDT Sun Jul 19 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this morning, mostly near and
north of I-96. It would not be out of the question to see an
isolated damaging wind gust from any storm that does develop this
morning. Locally heavy rain would be a more significant threat
but even that would be isolated.

Later this morning into mid afternoon thunderstorms should
redevelop, mostly near and south of I-96 and those storms may have
damaging winds and locally heavy rainfall associated with them.
The greatest risk for that would be in the I-69 area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A frontal wave moving through the area between Tuesday and
Wednesday is expected to bring thunderstorms back to the area.
Some locally heavy rainfall is possible from those storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not out the question today.

LMZ844>849-200745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
344 AM EDT Sun Jul 19 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

The wind and waves will be hazardous to both small craft and
swimmers into this evening. Scattered thunderstorms are possible
until midday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible from Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not out of the question today.

wdm

The radar

The Grand Rapids radar (KGRR), 138 km away, was scanning. The volume nearest the first event began at 09:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
July 19, 4:50 AM EST to 4:55 AM EST
Where
Mason County, 2.58 mi ENE of Fountain
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.060, -86.130

Several trees were blown down near Fountain during the early morning hours.

Thunderstorm Wind, Isabella

When
July 19, 7:20 AM EST to 7:25 AM EST
Where
Isabella County, 5.53 mi E of Brinton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.760, -84.890

Several trees were blown down and blocked area roads several miles east of Brinton.

Thunderstorm Wind, Gratiot

When
July 19, 8:05 AM EST to 8:09 AM EST
Where
Gratiot County, 1.22 mi NE of Ithaca
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
43.290, -84.600

Four trees were blown down countywide.

Thunderstorm Wind, Calhoun

When
July 19, 10:36 AM EST
Where
Calhoun County, 0.69 mi S of Springfield
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.320, -85.230

A 64 mph peak wind gust was measured at the Battle Creek airport ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907010, 907012, 907015, 907017.